Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 174, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 11, 2018, 5:32 PM CDT for Grand Forks County, Walsh County, North Dakota. It was in force for 58 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2018, 5:32 PM CDT (22:32 UTC)
- Expired
- Sep 11, 2018, 6:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grand Forks County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 82 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 5:45 PM CDT | HAIL 1 | 4 Nne Fordville, ND | GUSTY WINDS AND HEAVY RAINS ACCOMPANIED THE HAIL. |
| Sep 11, 5:50 PM CDT | HAIL 0.88 | 3 S Pisek, ND | THE HAIL NEARLY COVERED THE GROUND, AND LASTED 5 MINUTES. |
| Sep 11, 5:55 PM CDT | HAIL 1.25 | 4 Se Pisek, ND | |
| Sep 11, 6:05 PM CDT | HAIL 0.88 | 8 W Minto, ND | |
| Sep 11, 6:29 PM CDT | TSTM WND DMG | Minto, ND | A FEW LARGE 4 TO 6 INCH BRANCHES BROKEN DOWN. NEARBY PERSONAL WEATHER STATION REPORTED SUSTAINED WINDS OF 44 MPH AND PEAK WINDS OF 55 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 985 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 1876 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
399
WUUS53 KFGF 112232
SVRFGF
NDC035-099-112330-
/O.NEW.KFGF.SV.W.0174.180911T2232Z-180911T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
532 PM CDT TUE SEP 11 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Grand Forks County in northeastern North Dakota...
Southeastern Walsh County in northeastern North Dakota...
* Until 630 PM CDT.
* At 532 PM CDT, a severe thunderstorm was located over Fordville, or
24 miles southwest of Grafton, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Fordville around 540 PM CDT.
Forest River Colony around 550 PM CDT.
Conway, Pisek and Inkster around 555 PM CDT.
Veseleyville around 615 PM CDT.
Forest River around 620 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4818 9729 4813 9790 4819 9791 4820 9793
4830 9793 4845 9738
TIME...MOT...LOC 2232Z 255DEG 18KT 4821 9785
HAIL...1.00IN
WIND...60MPH
$$
AM1 follow-up statement
406 WWUS53 KFGF 112256 SVSFGF Severe Weather Statement National Weather Service Eastern ND/Grand Forks ND 556 PM CDT TUE SEP 11 2018 NDC035-099-112330- /O.CON.KFGF.SV.W.0174.000000T0000Z-180911T2330Z/ Grand Forks ND-Walsh ND- 556 PM CDT TUE SEP 11 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTH CENTRAL GRAND FORKS AND SOUTHEASTERN WALSH COUNTIES... At 555 PM CDT, a severe thunderstorm was located over Conway, or 17 miles southwest of Grafton, moving east at 20 mph. HAZARD...Quarter size hail. SOURCE...Public. IMPACT...Damage to vehicles is expected. This severe storm will be near... Veseleyville around 615 PM CDT. Forest River around 620 PM CDT. Voss around 625 PM CDT. Minto and Ardoch around 630 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4818 9729 4815 9775 4836 9771 4845 9738 TIME...MOT...LOC 2255Z 255DEG 18KT 4824 9768 HAIL...1.00IN WIND...<50MPH $$ AM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:57 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 11, 2:57 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 257 PM CDT Tue Sep 11 2018 .SHORT TERM...(This evening through Wednesday) Issued at 255 PM CDT Tue Sep 11 2018 Gusty southerly winds continue into late afternoon, some briefly to 40 mph in the Red River Valley. Winds are expected to gradually diminish towards sunset before subsiding and shifting out of the northwest towards morning as a cold front moves through. This cold front is currently making its way into the western CWA sparking some showers near the international border between the Devils Lake Basin and Turtle Mountains. A notable shortwave trough visible on water vapor is making its way into the region from central North Dakota which will initiate thunderstorms along the cold front. Clusters of thunderstorms are expected to develop mainly north of US 2 where the cap is expected to erode coincident with better forcing. CAMs continue to indicate this occuring around Devils Lake into the northern Red River Valley between 5-6 PM. These storms move east across the northern Valley into northwest Minnesota until dissipating around 10 PM. A few storms could be severe with hail and gusty winds to 60 mph due to moderate instability that has formed juxtaposed with wind shear of 30-40 kt. The cold front makes it as far southeast as west-central Minnesota before stalling then returning northward as a warm front into Wednesday. This will initiate additional showers and thunderstorms early Wednesday morning the next wave moves through southwest flow aloft. After a brief lull in rain chances, thunderstorms build along and north of the warm front extending southwest/northeast across the CWA. Given very steep mid level lapse rates and strong shear expected, some stronger storms could produce hail and gusty winds, although storms will be elevated on the cooler side of the warm front. The very strong lapse rates come with a stout cap that should prevent convection on the warm side of the front. This will also allow temperatures to reach into the mid 80s as clouds retreat northward, whereas north of the front highs struggle to reach into the 70s. .LONG TERM...(Wednesday night through Tuesday) Issued at 255 PM CDT Tue Sep 11 2018 Impacts for the extended time frame continue to revolve around precip chances in the active 500mb southwest flow aloft. With the upper air pattern providing upper support or lift with embedded speed maxes periodic shower and thunderstorm chances will persist through the rest of the week and into the weekend until a pattern change occurs. That appears to occur with a cold frontal passage early next week though model guidance remains widely spread when the drier, cooler and more stable air finally filters into the northern plains. Until then will see the potential for wide ranging temps across the area with the south seeing afternoon highs in the 70s and 80s with lows in the 50s and 60s. The north will have more daytime clouds and lower temps with a few intrusions of dry air allowing for lows to drop into the 40s in the Devils Lake basin. With the cool down early next week highs will be in the 50s and 60s by Tuesday and lows in the 30s and 40s for the entire region. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1258 PM CDT Tue Sep 11 2018 VFR with gusty winds continue through the afternoon at all sites, save DVL, GFK, and TVF as VCTS will be possible between 22-04Z. A cold front will move through the region this evening shifting stout winds out of the S/SSE to NW. Winds then slacken and shift out of the N/NNE towards early morning as the front pushes further into Minnesota. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...CJ LONG TERM...JK AVIATION...CJ
Hazardous weather outlook, Sep 11, 4:55 PM CDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 455 PM CDT Tue Sep 11 2018 MNZ001-002-004>009-013>016-NDZ008-016-026>030-054-122200- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-Pembina-Eastern Walsh County-Nelson-Grand Forks- Griggs-Steele-Traill-Western Walsh County- 455 PM CDT Tue Sep 11 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Tonight Scattered severe thunderstorms are possible early this evening. One inch hail and wind gusts up to 60 miles per hour are the main hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periods of thunderstorms throughout, but the next chance for thunderstorms capable of producing quarter sized hail and winds up to 60 mph is Wednesday evening, mainly north of highway 200. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ003-017-022>024-027>032-040-NDZ006-007-014-015-024-038-039-049- 052-053-122200- Clay-South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Towner-Cavalier-Benson-Ramsey-Eddy-Barnes-Cass-Ransom-Sargent- Richland- 455 PM CDT Tue Sep 11 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periods of thunderstorms throughout, but the next chance for thunderstorms capable of producing quarter sized hail and winds up to 60 mph is Wednesday evening, mainly north of highway 200. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Sep 11, 5:28 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
528 PM CDT TUE SEP 11 2018
NDZ016-026-027-054-112330-
Nelson ND-Eastern Walsh County ND-Western Walsh County ND-
Grand Forks ND-
528 PM CDT TUE SEP 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAND FORKS...
NORTHEASTERN NELSON AND SOUTHEASTERN WALSH COUNTIES UNTIL 630 PM
CDT...
At 528 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pisek to Michigan. Movement was east at 20
mph.
Dime size hail will be possible with these storms.
Strong thunderstorms will be near...
Fordville and Park River around 530 PM CDT.
Pisek around 540 PM CDT.
Conway and Forest River Colony around 545 PM CDT.
Veseleyville around 600 PM CDT.
Voss and Forest River around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4841 9713 4840 9715 4839 9716 4838 9715
4838 9713 4837 9714 4837 9716 4836 9715
4800 9747 4800 9817 4841 9784
TIME...MOT...LOC 2228Z 277DEG 17KT 4830 9779 4804 9808
AMThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 5:28 PM CDT | Special Weather Statement | FGF | Walsh | 62 min |
| Sep 11, 6:26 PM CDT | Severe Thunderstorm Warning | FGF | Walsh | 23 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.